Ohio, 2016

Flood in Ohio, December 18, 2016

December 18, 2016 · NWS PBZ · 1 event in 1 county or zone

A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of streams and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of streams and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 18, 6:50 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 18, 6:50 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
650 AM EST Sun Dec 18 2016

.SYNOPSIS...
Temperatures will decrease over the course of the day with a
chance of precipitation mainly in the morning. Dry conditions are
then expected until Thursday when the next are of low pressure
impacts the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the concerns of icy road conditions this morning due to the
items outlined below, have decided to issue a Winter Weather
Advisory through noon today.

Latest analysis shows the cold front now to the ridges with
temperatures plummeting behind the cold front. Icy roads are a
concern today with the possibility of a flash freeze with the
rapid temperature decrease. An hour of mixed precipitation will be
possible as the shallow arctic air undercuts the warm air aloft
before changing over to a relatively brief period of snow with
minimal accumulation expected.

A good deal of precipitation fell overnight with anywhere from
one half to nearly two inches observed across the region. Although
the bulk of the heaviest precipitation is now east of the forecast
area, expect current flooding problems to be ongoing into the
morning.

High temperatures will be in the morning, with temperatures
falling some 20 degrees during the day in many locations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Drier air will quickly move into the area on strong cold advection
with the moisture depth quickly peeling off as this occurs.
Upslope snows will likely taper off in the evening as even the
saturated unstable layer near the ridgetops becomes far less
saturated. Skies will slowly likely also start to erode such that
sun and clearing will be common by Monday with nearly clear skies
expected by Monday night into Tuesday.

A lessening of skies will mean wider diurnals than we have
experienced recently. With colder Canadian air in charge, most
areas will largely remain sub-freezing with Monday night likely be
to the coldest of the who period. Fries

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The primary chance for precipitation during the extended forecast
appears to come on Thursday with a cold front. Have maintained
likely pops in eastern counties, as 00Z GFS/ECMWF both show
precipitation becoming better organized as the front slides east
of the region. With the front moving in from the west Wednesday
night, precipitation could initially start as snow, change over to
rain, and finish as snow showers behind the front. Although
precipitation could linger into Friday morning, the rest of the
extended forecast looks dry. Except for some slightly colder
temperatures on Friday, seasonable temperatures are expected.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 12Z TAF issuance, cold front was just about to approach LBE
and MGW where temperatures remained in the 50s. Those remaining
sites should eventually drop to IFR ceilings with the arrival of
the front. Have added freezing rain at all terminals excluding MGW
for the morning hours considering freezing rain has been observed
upstream at CMH, CAK, and YNG, in addition to viewing the
temperature profile from the 12Z balloon launched at the office.
Once warm layer aloft cools off, precipitation should change over
to snow. Snow should end by late morning/early afternoon as the
front exits, though MVFR ceilings are expected most of the day in
cold gusty NW flow. Ceilings should eventually rise to VFR
overnight.

.OUTLOOK...
Restrictions are possible with a Thursday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until noon EST today FOR MDZ001.
OH...Winter Weather Advisory until noon EST today FOR OHZ039>041-
     048>050-057>059-068-069.
PA...Winter Weather Advisory until noon EST today FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...Winter Weather Advisory until noon EST today FOR WVZ001>004-
     012-021-509>514.

&&
Hazardous weather outlook, Dec 18, 6:28 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 AM EST SUN DEC 18 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-191130-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
628 AM EST SUN DEC 18 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER LEVELS WILL BE ON THE RISE MONDAY FOLLOWING THE MELTING OF
SNOWPACK ALONG WITH ADDITIONAL RAINFALL ALONG THE COLD FRONT
TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 18, 8:27 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     FLOOD            1 SSE KENWOOD           40.64N  78.94W
12/18/2016                   INDIANA            PA   EMERGENCY MNGR

            ROAD FLOODING AT INTERSECTION OF ROUTE 403 AND 553.

0708 AM     FLOOD            1 SW ROGERSVILLE        39.87N  80.28W
12/18/2016                   GREENE             PA   EMERGENCY MNGR

            ROAD FLOODING AT WEST ROY FURMAN AND WEST RUN ROAD.

0713 AM     FLOOD            1 WNW BRISTORIA         39.88N  80.43W
12/18/2016                   GREENE             PA   FOREST SERVICE

            STREET FLOODING AT INTERSECTION OF BRISTORIA ROAD AND
            POLAND RUN ROAD.

0719 AM     FLOOD            FARMINGTON              39.81N  79.57W
12/18/2016                   FAYETTE            PA   TRAINED SPOTTER

            DEAD MANS RUN IS OUT OF ITS BANKS... WITH WATER ON THE
            ROADWAYS.

0727 AM     FLOOD            REDDS MILL              40.15N  79.98W
12/18/2016                   WASHINGTON         PA   EMERGENCY MNGR

            PIGEON CREEK IS OUT OF ITS BANKS AND FLOODING THE
            INTERSECTION OF BENTLEYVILLE ROAD AND REDDS MILL ROAD.

0730 AM     FLOOD            1 W FROMAN              40.24N  80.00W
12/18/2016                   WASHINGTON         PA   EMERGENCY MNGR

            STREET FLOODING AT THE INTERSECTION OF AIRPORT ROAD AND
            ROUTE 88.

0734 AM     FLOOD            LIGONIER                40.24N  79.24W
12/18/2016                   WESTMORELAND       PA   PUBLIC

            RISING STREAM IS FLOODING LOCAL HOME.

0743 AM     FLOOD            AMITY                   40.05N  80.20W
12/18/2016                   WASHINGTON         PA   PUBLIC

            PLUM SOCK ROAD IS IMPASSABLE DUE TO FLOODING FROM
            TENMILE CREEK.

0749 AM     FLOOD            1 NNW WEST FAIRFIELD    40.37N  79.14W
12/18/2016                   WESTMORELAND       PA   EMERGENCY MNGR

            FLOODING AT MIDGET CAMP ROAD DUE TO HENDRICKS CREEK OUT
            OF ITS BANKS... WITH A VEHICLE IN FLOOD WATER.

0803 AM     FLOOD            1 W WAYNESBURG          39.90N  80.20W
12/18/2016                   GREENE             PA   PUBLIC

            ROUTE 21 IS CLOSED AT BROWNS CREEK BRIDGE. BROWNS CREEK
            IS OVER ITS BANKS.

0807 AM     FLOOD            LATROBE                 40.31N  79.38W
12/18/2016                   WESTMORELAND       PA   EMERGENCY MNGR

            NUMEROUS REPORTS OF URBAN FLOODING IN WESTMORELAND
            COUNTY.

&&

EVENT NUMBER PBZ1602322
EVENT NUMBER PBZ1602323
EVENT NUMBER PBZ1602324
EVENT NUMBER PBZ1602325
EVENT NUMBER PBZ1602326
EVENT NUMBER PBZ1602327
EVENT NUMBER PBZ1602328
EVENT NUMBER PBZ1602329
EVENT NUMBER PBZ1602330
EVENT NUMBER PBZ1602331
EVENT NUMBER PBZ1602332

JD
Local storm report, Dec 18, 8:29 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FREEZING RAIN    2 SE NEW PHILADELPHIA   40.47N  81.42W
12/18/2016  M0.01 INCH       TUSCARAWAS         OH   ASOS

&&

EVENT NUMBER PBZ1602333

TAX
Local storm report, Dec 18, 8:33 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     FREEZING RAIN    10 E BROOKVILLE         41.18N  78.90W
12/18/2016  M0.00 INCH       JEFFERSON          PA   ASOS

            TRACE OF ICE MEASURED BY ASOS

&&

EVENT NUMBER PBZ1602334

TAX
Local storm report, Dec 18, 8:52 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     FLOOD            BOYCE                   40.32N  80.12W
12/18/2016                   ALLEGHENY          PA   911 CALL CENTER

            CHARTIERS CREEK IS FLOODING BOYCE ROAD AND MAYVIEW ROAD

&&

EVENT NUMBER PBZ1602335

JD
Local storm report, Dec 18, 9:08 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    STRASBURG               40.60N  81.53W
12/18/2016  M0.12 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

0904 AM     HEAVY RAIN       MONESSEN                40.15N  79.88W
12/18/2016  M2.50 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

0906 AM     HEAVY RAIN       NEW FLORENCE            40.38N  79.08W
12/18/2016  M2.75 INCH       WESTMORELAND       PA   COCORAHS

            24 HOUR RAINFALL TOTAL

&&

EVENT NUMBER PBZ1602336
EVENT NUMBER PBZ1602337
EVENT NUMBER PBZ1602338

JD
Local storm report, Dec 18, 9:14 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     FREEZING RAIN    1 E BALDWIN             40.36N  79.94W
12/18/2016  M0.00 INCH       ALLEGHENY          PA   ASOS

            TRACE OF ICE MEASURED BY THE ASOS

&&

EVENT NUMBER PBZ1602339

TAX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
December 18, 9:29 AM EST to 12:30 PM EST
Where
Monroe County, 0.69 mi S of Woodsfield to 6.9 mi W of Hartshorn
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.760, -81.120

Emergency management reported flooding of roadways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667391.